FORT ST. JOHN, B.C. – Northern Health has released a public health alert as Benzodiazepines or “Benzos” continue to be a problem in the region.

First Nations Health Authority and Northern Health are urging residents to either use or think about using benzos to reconsider or take steps to reduce the risk of an overdose.

Benzos are a type of medication that works to slow down or ‘depresses’ brain activity. If benzos are mixed with opioids, there is a higher risk of an overdose. A person who has overdosed using drugs contaminated with benzos may be difficult to wake up and slow to respond to naloxone.

Should you suspect that someone is experiencing a benzos-related overdose, make sure to call 9-1-1 for help, open the airway and give rescued breaths, use naloxone if you have it, and multiple doses may be needed.

If you intend on using drugs alone, Northern Health recommends downloading the Lifeguard app, which will connect you with emergency responders if an overdose happens.

More information can be found on Northern Health’s website.